Alert archive / Missouri / Freeze Warnings in 2020

Freeze Warning 3, NWS St. Louis, MO

April 13, 202016 counties in Missouri; 8 counties in Illinois

NWS St. Louis, MO issued this freeze warning at Apr 13, 2020, 3:44 PM CDT for 16 counties in Missouri; 8 counties in Illinois. It took effect at Apr 14, 2020, 12:00 AM CDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 13, 2020, 3:44 PM CDT (20:44 UTC)
In effect from
Apr 14, 2020, 12:00 AM CDT
Expired
Apr 14, 2020, 9:00 AM CDT
In force
9 hr
Issued by
NWS St. Louis, MO
All 24 counties

Adams County, IL, Brown County, IL, Calhoun County, IL, Greene County, IL, Jersey County, IL, Macoupin County, IL, Montgomery County, IL, Pike County, IL, Audrain County, MO, Boone County, MO, Callaway County, MO, Cole County, MO, Knox County, MO, Lewis County, MO, Lincoln County, MO, Marion County, MO, Moniteau County, MO, Monroe County, MO, Montgomery County, MO, Osage County, MO, Pike County, MO, Ralls County, MO, Shelby County, MO, Warren County, MO

The radar

The St Louis radar (KLSX), 88 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.7 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2020-04-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2020-04-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -100 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
651 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
-100 m²/s²
0-3 km storm-relative helicity
-60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

509 
WWUS73 KLSX 132044
NPWLSX

URGENT - WEATHER MESSAGE
National Weather Service Saint Louis MO
344 PM CDT Mon Apr 13 2020

ILZ058>060-095>099-MOZ018-019-026-027-034>036-041-042-047>052-060-
141100-
/O.NEW.KLSX.FZ.W.0003.200414T0500Z-200414T1400Z/
Adams IL-Audrain MO-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Cole MO-Greene IL-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Marion MO-Moniteau MO-Monroe MO-Montgomery IL-
Montgomery MO-Osage MO-Pike IL-Pike MO-Ralls MO-Shelby MO-
Warren MO-
Including the cities of Bowling Green, Columbia, Fulton, 
Hannibal, Jefferson City, Litchfield, Mexico, Mount Sterling, 
Pittsfield, and Quincy
344 PM CDT Mon Apr 13 2020

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM CDT
TUESDAY...

* WHAT...Sub-freezing temperatures as low as 28 expected.

* WHERE...Portions of central, east central and northeast 
  Missouri and south central, southwest and west central 
  Illinois.

* WHEN...From Midnight tonight to 9 AM CDT Tuesday.

* IMPACTS...Frost and freeze conditions will kill crops, other
  sensitive vegetation and possibly damage unprotected outdoor
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

Tilly
2 follow-up statements
037 
WWUS73 KLSX 140846
NPWLSX

URGENT - WEATHER MESSAGE
National Weather Service Saint Louis MO
346 AM CDT Tue Apr 14 2020

ILZ058>060-095>099-MOZ018-019-026-027-034>036-041-042-047>052-060-
141400-
/O.CON.KLSX.FZ.W.0003.000000T0000Z-200414T1400Z/
Adams IL-Audrain MO-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Cole MO-Greene IL-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Marion MO-Moniteau MO-Monroe MO-Montgomery IL-
Montgomery MO-Osage MO-Pike IL-Pike MO-Ralls MO-Shelby MO-
Warren MO-
Including the cities of Bowling Green, Columbia, Fulton, 
Hannibal, Jefferson City, Litchfield, Mexico, Mount Sterling, 
Pittsfield, and Quincy
346 AM CDT Tue Apr 14 2020

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING...

* WHAT...Sub-freezing temperatures as low as 29.

* WHERE...Portions of central, east central and northeast 
  Missouri and south central, southwest and west central 
  Illinois.

* WHEN...Until 9 AM CDT this morning.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

Gosselin
472 
WWUS73 KLSX 141408
NPWLSX

URGENT - WEATHER MESSAGE
National Weather Service Saint Louis MO
908 AM CDT Tue Apr 14 2020

ILZ058>060-095>099-MOZ018-019-026-027-034>036-041-042-047>052-060-
141515-
/O.EXP.KLSX.FZ.W.0003.000000T0000Z-200414T1400Z/
Adams IL-Audrain MO-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Cole MO-Greene IL-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Marion MO-Moniteau MO-Monroe MO-Montgomery IL-
Montgomery MO-Osage MO-Pike IL-Pike MO-Ralls MO-Shelby MO-
Warren MO-
Including the cities of Bowling Green, Columbia, Fulton, 
Hannibal, Jefferson City, Litchfield, Mexico, Mount Sterling, 
Pittsfield, and Quincy
908 AM CDT Tue Apr 14 2020

...FREEZE WARNING HAS EXPIRED...

The freeze warning has been allowed to expire as the temperature 
has risen above the freezing mark this morning.

$$

GKS

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this freeze warning went out at Apr 13, 3:42 PM CDT, 2 minutes earlier.

Area forecast discussion, Apr 13, 3:42 PM CDT, 2 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
342 PM CDT Mon Apr 13 2020

.SHORT TERM...  (Through Late Tuesday Afternoon)
Issued at 341 PM CDT Mon Apr 13 2020

A surface high currently over the NE-KS-OK region is continuing
to march eastward into our region. Under it's influence the low
stratus deck over the CWA was shunted off to the east, leaving
mostly clear skies for a majority of the day. Through the
remainder of the day and into the evening the high will slide into
our immediate area, loosening the pressure gradient and
drastically decreasing the winds. In spite of the surface high,
mid to high level clouds are advecting into the region along the
south-southwest mid-level flow and will sock in the area by
evening.

Northeasterly flow at the surface continues to advect cool Canadian
air into the Mid Mississippi River Valley. Low temperatures tonight
will once again be near or below freezing across the bi-state area,
though the exact extent of cooling is contingent on the interaction
of a couple of variables. Light winds associated with the surface
high will promote cooling overnight, but the mid-level clouds may
provide enough insulation to counteract that cooling. Operational
model guidance handles advection scenarios well and is trending
cooler, indicating that central and northeast Missouri and west-
central Illinois will be below freezing. Given this, have gone with
a Freeze Warning across portions of central and northeast Missouri
and west-central Illinois.

Tuesday will dawn cloudy and remain so throughout much of the day a
tongue of mid-level moisture continues to advect through the region.
The persistent cloud cover will keep high temperatures in the upper
40s across the region, between 16-19 degrees below normal for mid-
April.

MRM

.LONG TERM...  (Tuesday Night through Next Monday)
Issued at 341 PM CDT Mon Apr 13 2020

Tuesday night starts with a s/w rounding the base of the upper trof.
This s/w will bring a chance for snow across northern portions of
the CWA late Tues night into Wed morning. With the column quickly
cooling due to wetbulb effects, precip should be all snow. Any snow
should be east of the CWA shortly after sunrise if not before. Only
minor accumulations, up to a half inch or so, is currently expected.

Otherwise, Tues night will be another cold night with a cold airmass
in place and light winds. Cloud cover remains more uncertain and how
clouds will have an impact on temps. Regardless, continues to look
likely that another night of frost/freeze headlines will be needed.

Minor moderation of temps is expected to begin Wed into Thurs as the
upper flow becomes zonal and the surface ridge moves east. However,
temps are expected to remain below seasonal average thru the end of
the week.

As for precip, more shortwaves embedded within the upper flow
continue to bring additional chances of precip. These appear to be
minor, and precip type will largely be dependent upon when the
precip falls due to low level temps. However, the system Thurs thru
Fri remains intriguing with widespread precip appearing more likely.
Timing differences remain, but this system has more support thru the
column. Depending on timing and track, northern portions of the CWA
may see additional accumulating snowfall.

Tilly

&&

.AVIATION...  (For the 18z TAFs through 18z Tuesday Afternoon)
Issued at 1201 PM CDT Mon Apr 13 2020

VFR conditions will prevail through the entire period under the
influence of a surface high approaching from the west. The high
has pushed the MVFR stratus deck from this morning out of the
region. As the high continues to marsh eastward, it will push the
gusty winds out of the area as well, leaving mostly calm winds in
its place. A VFR cloud deck is starting to advect into central
Missouri and should overtake the entire area by sunset.

MRM

&&

.PRELIMINARY POINT TEMPS/POPS...
Saint Louis     34  49  33  56 /   5   5  10   5
Quincy          28  46  30  48 /   0  10  60  30
Columbia        30  48  32  55 /   5   5  10  10
Jefferson City  30  49  33  57 /   5   5   5   5
Salem           35  48  29  55 /   5  10   5   5
Farmington      34  49  31  58 /  10  10   0   0

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Freeze Warning from midnight tonight to 9 AM CDT Tuesday for
     Audrain MO-Boone MO-Callaway MO-Cole MO-Knox MO-Lewis MO-
     Lincoln MO-Marion MO-Moniteau MO-Monroe MO-Montgomery MO-
     Osage MO-Pike MO-Ralls MO-Shelby MO-Warren MO.

IL...Freeze Warning from midnight tonight to 9 AM CDT Tuesday for
     Adams IL-Brown IL-Calhoun IL-Greene IL-Jersey IL-Macoupin
     IL-Montgomery IL-Pike IL.

&&

WFO LSX
Hazardous weather outlook, Apr 13, 3:30 AM CDT, 12 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
330 AM CDT Mon Apr 13 2020

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-140830-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
330 AM CDT Mon Apr 13 2020

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

Strong northwest winds gusting to 40 to 45 mph are likely behind a
cold front this morning. Please refer to the Wind Advisory that
remains in effect for further information.

Freezing temperatures as low as 29 degrees are forecast for portions
of central and southeast Missouri early this morning. Please refer
to the Freeze Warning that is in effect for further information.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

Gosselin

Nearby

Freeze Warnings in Missouri, 2020Freeze Warnings in Illinois, 2020Every freeze warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.